Heavy Rain, Norfolk (C)
- When
- July 31, 1:56 PM EST
- Where
- Norfolk (C) County, 3.39 mi ESE of Norfolk
- Reported by
- COOP Observer
- Coordinates
- 36.860, -76.210
Minor street flooding was reported due to 2.09 inches of rain in less than one hour.
Isolated thunderstorm associated with a trough of low pressure produced heavy rain across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated thunderstorm associated with a trough of low pressure produced heavy rain across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 31, 9:07 AM EST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1007 AM EDT SUN JUL 31 2011 .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN OVER PORTIONS OF SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA THROUGH THE EARLY PORTION OF THE UPCOMING WEEK. A MORE SIGNIFICANT COLD FRONT WILL APPROACH FROM THE NORTHWEST ON WEDNESDAY...THEN PUSH OFF THE COAST BY THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MID-MORNING UPDATE TO ZFP/DIGITAL DB TO ACCOUNT FOR SCT SHOWERS (ISO TSRA) PUSHING ACROSS THE AREA THIS MORNING. SFC TROUGH REMAINS IN PLACE OVER THE CWA THROUGH TDA...AS WK S/W ENERGY DIVES SE IN NW FLO ALOFT. DWPTS RMN ABT 3-5 DEGS F ABV MDL GUID...AND KP DWPTS A LTL HIER THAN GUID THRUT TDA. POPS REMAIN ORIENTED BASICALLY ALONG AND SOUTH OF I-64...WITH HIEST POPS ACRS EASTERN PIEDMONT THIS MORNING WITH ONGOING ACTIVITY. AFTER A BRIEF LULL LATE THIS MORNING...HV SCT TSRAS REFIRING AS CONVECTIVE TEMPS BECOME REALIZED BY MID-LATE AFTN HRS....WITH THE GREATEST AREAL COVERAGE LIKELY TRANSITIONING SE INTO SOUTH CENTRAL VA AND NE NC W/0-6KM SHEAR AXIS PIVOTING ACROSS THE AREA. THIS AREA IS COINCIDENT WITH PWAT VALUES ~1.75-2.25". SVR POTENTIAL IS MINIMAL...THOUGH A VERY ISOLATED WET MICROBURST CAN'T BE RULED OUT. PREDOMINANT THREAT WL CONTINUE TO BE WITH MOD/HVY RAINFALL. VRBL CLDS OR MCLDY CNTRL/S...AND PARTLY SUNNY N. HI TEMPS FM THE U80S TO L90S. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... DP LYRD NWLY FLO RMNS IN PLC TNGT THROUGH TUE. MLVL BNDRY TO PUSH SUFFICIENTLY S OF THE FA...HWVR LINGERING SFC TROUGH TO RMN INVOF SE VA/NE NC THROUGH TUE. WK SFC HI PRES SETTLES ACRS OTR PORTIONS OF FA. WL HV SLGT CHC POPS INVOF THE SFC TROUGH THROUGH TUE...OTR PLCS WL KP POPS AOB 14%. WL HV LO TEMPS TNGT/MON NGT FM THE U60S TO M70S...SVRL DEGS F ABV GUID SINCE THAT HAS BEEN THE TREND OVR THE PAST WK OR SO. HI TEMPS MON/TUE MNLY IN THE L/M90S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... A LARGE SPRAWLING UPPER RIDGE WILL REMAIN CENTERED AND ANCHORED OVER THE SOUTHERN PLAINS THROUGH THE MIDDLE AND END OF NEXT WEEK...WITH A WEAK TROUGH OVER NORTHERN NEW ENGLAND AND ATLANTIC CANADA. THIS WILL PLACE THE MID ATLANTIC IN A REGION OF NW FLOW...WHICH WILL PUSH A SERIES OF WEAK FRONTAL BOUNDARIES THROUGH THE AREA. THE FIRST IS PROGGED TO MOVE THROUGH WEDNESDAY NIGHT WITH THE NEXT ONE APPROACHING BY NEXT SATURDAY. THE ECMWF HAS BEEN CONSISTENTLY STRONGER WITH THESE BOUNDARIES...AND HENCE MORE BULLISH ON THUNDERSTORM POTENTIAL THAN THE GFS. AT THIS POINT MINIMAL POPS WILL BE FORECAST FOR THE PASSAGE OF THE BOUNDARIES. THE UPPER RIDGE WILL STILL HAVE A STRONG INFLUENCE ON HIGH TEMPERATURES WITH MAXIMA GENERALLY RANGING FROM THE LOW TO MID 90S...AND PERHAPS INTO THE UPPER 90S AHEAD OF THE FRONTAL BOUNDARIES. LOW TEMPERATURES SHOULD MAINLY BE IN THE 70S. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE ACROSS PORTIONS OF SRN VA AND WILL CONTINUE INTERMITTENTLY THROUGHOUT THE DAY. AS OF 14Z. SHOWERS MAY IMPACT TERMINALS LATER THIS MRNG WITH SCATTERED TSTMS A THREAT THIS AFTN. WINDS WILL BE LIGHT TODAY (AOB 10 KT). AREAS THAT PICK UP MEASURABLE PRECIPITATION TODAY MAY SEE FOG DEVELOPMENT LATE TONIGHT AND EARLY MONDAY MORNING. MAINLY DRY/VFR CONDS ARE FORECAST DURING THE UPCOMING WEEK. && .MARINE... RELATIVELY BENIGN CONDITIONS WILL PERSIST ACROSS AREA WATERS TODAY THROUGH MONDAY...OUTSIDE OF ANY THUNDERSTORMS THAT DEVELOP IN VICINITY OF SOUTHERN CHESAPEAKE BAY AND SOUTHERN COASTAL WATERS. WINDS WILL PRIMARILY BE LIGHT AND VARIABLE DURING THIS TIME. A S-SE WIND IS EXPECTED TO DEVELOP THIS AFTERNOON AND AGAIN MONDAY AFTERNOON AS A LEE TROUGH BECOMES ESTABLISHED INLAND. A WEAK FRONTAL BOUNDARIES IS EXPECTED TO DROP THROUGH THE REGION MONDAY NIGHT...RESULTING IN A POST-FRONTAL NORTHERLY SURGE LATE MONDAY NIGHT THROUGH TUESDAY MORNING. WINDS ARE EXPECTED TO REBOUND BACK TO THE W-NW TUESDAY AFTERNOON...BECOMING SW AND INCREASING THROUGH THE DAY WEDNESDAY AS A MORE SUBSTANTIAL LOW PRESSURE SYSTEM/COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. AT THIS TIME...WEDNESDAY HAS THE BEST POTENTIAL TO REACH SCA CONDITIONS BUT WILL NEED TO MONITOR HOW MODELS HANDLE THE FRONTAL PASSAGE FOR CONSISTENCY OVER TIME. && .EQUIPMENT... WSR 88-D AT DOVER AFB (DE) REMAINS OUT OF SERVICE DUE TO LIGHTNING STRIKE AT THE SITE ON JULY 24TH. A DEFINITIVE RETURN TO SERVICE TIME IS NOT YET KNOWN. PLEASE CONTINUE TO MONITOR PHLFTMDOX FOR THE LATEST UPDATES. ADJACENT RADARS INCLUDE KAKQ...KLWX AND KDIX. MORE INFORMATION ON THIS OUTAGE WILL BE PROVIDED AS IT BECOMES AVAILABLE. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...ALB/MAM NEAR TERM...ALB/MAM SHORT TERM...ALB LONG TERM...AJZ AVIATION...LSA MARINE...BMD EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 311 AM EDT SUN JUL 31 2011 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-010715- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 311 AM EDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-650-652-654-656-658-010715- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 311 AM EDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 859 AM EDT SUN JUL 31 2011 VAZ066-067-079-080-311400- BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA- 859 AM EDT SUN JUL 31 2011 ...STRONG THUNDERSTORM MOVING FROM LUNENBURG COUNTY INTO NOTTOWAY AND BRUNSWICK COUNTIES... AT 858 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KENBRIDGE...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR IRBY AT 905 AM EDT...FORKLAND AT 925 AM EDT...FORT PICKETT...AND...DOMINY CORNER AT 940 AM EDT...BLACKSTONE AIRPORT AT 945 AM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LAT...LON 3715 7796 3692 7776 3689 7812 3700 7820 MMONTE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
942 AM EDT SUN JUL 31 2011
VAZ061-062-069-311445-
CUMBERLAND VA-GOOCHLAND VA-POWHATAN VA-
942 AM EDT SUN JUL 31 2011
...STRONG THUNDERSTORMS MOVING ACROSS CUMBERLAND COUNTY INTO
GOOCHLAND AND POWHATAN...
AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING AREA OF HEAVY SHOWERS AND EMBEDDED STRONG THUNDERSTORMS
OVER CARTERSVILLE...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR GEORGES TAVERN...AND...FIFE AT 945 AM EDT...THREE
SQUARE AT 1000 AM EDT.
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3763 7826 3769 7824 3771 7823 3773 7820
3780 7794 3750 7792 3757 7828 3759 7829
MMONTESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1015 AM EDT SUN JUL 31 2011
VAZ049-062-063-069-071-311515-
GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA-
1015 AM EDT SUN JUL 31 2011
...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL VIRGINIA...
AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GUM SPRING TO MAIDENS...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
OILVILLE AROUND 1020 AM EDT...
DABNEYS AROUND 1025 AM EDT...
JOHNSONS SPRINGS AROUND 1030 AM EDT...
VONTAY AROUND 1035 AM EDT...
ROCKVILLE AROUND 1040 AM EDT...
MONTPELIER AROUND 1045 AM EDT...
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3792 7753 3778 7745 3763 7744 3754 7797
3766 7797 3777 7800
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1139 AM EDT SUN JUL 31 2011
VAZ063-064-072-073-083-311645-
CAROLINE VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-
1139 AM EDT SUN JUL 31 2011
...STRONG THUNDERSTORM MOVING FROM HANOVER COUNTY TOWARDS KING
WILLIAM COUNTY...
AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW AREA OF MODERATE TO HEAVY SHOWERS AND EMBEDDED STRONG
THUNDERSTORMS FROM MANGOHICK TO STUDLEY...OR FROM DAWN TO
MECHANICSVILLE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR MANQUIN AROUND 1155 AM EDT...
CENTRAL GARAGE AROUND 1205 PM EDT...
AYLETT AROUND 1210 PM EDT...
WALKERTON AROUND 1220 PM EDT...
SAINT STEPHENS CHURCH AROUND 1225 PM EDT...
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3786 7703 3771 7695 3761 7705 3767 7744
3768 7745 3768 7746 3768 7748 3775 7749
3783 7746
MMONTESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
203 PM EDT SUN JUL 31 2011
VAZ095-097-098-311900-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
203 PM EDT SUN JUL 31 2011
...STRONG THUNDERSTORM OVER NORFOLK AND NORTHERN VIRGINIA BEACH...
AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORFOLK INTERNATIONAL AIRPORT...OR ABOUT
OVER BAYSIDE...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR NORFOLK INTERNATIONAL AIRPORT AT 210 PM EDT...BAYSIDE AT
235 PM EDT.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3682 7597 3680 7627 3682 7629 3684 7629
3687 7633 3697 7633 3697 7631 3698 7629
3694 7622 3692 7611 3694 7600 3692 7597
MMONTEThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Minor street flooding was reported due to 2.09 inches of rain in less than one hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337414.